![if !IE]> <![endif]>
NURSING PROCESS: THE PATIENT WITH A DYSRHYTHMIA
Major areas of assessment include possible causes of the dys-rhythmia and the dysrhythmia’s effect on the heart’s ability to pump an adequate blood volume. When cardiac output is re-duced, the amount of oxygen reaching the tissues and vital organs is diminished. This diminished oxygenation produces the signs and symptoms associated with dysrhythmias. If these signs and symptoms are severe or if they occur frequently, the patient may experience significant distress and disruption of daily life.
A health history is obtained to identify any previous occur-rences of decreased cardiac output, such as syncope (fainting), lightheadedness, dizziness, fatigue, chest discomfort, and palpi-tations. Coexisting conditions that could be a possible cause of the dysrhythmia (eg, heart disease, chronic obstructive pulmo-nary disease) may also be identified. All medications, prescribed and over-the-counter (including herbs and nutritional supple-ments), are reviewed. Some medications (eg, digoxin) can cause dysrhythmias. A thorough psychosocial assessment is performed to identify the possible effects of the dysrhythmia and to deter-mine whether anxiety is a significant contributing factor.
The nurse conducts a physical assessment to confirm the data obtained from the history and to observe for signs of diminished cardiac output during the dysrhythmic event, especially changes in level of consciousness. The nurse directs attention to the skin, which may be pale and cool. Signs of fluid retention, such as neck vein distention and crackles and wheezes auscultated in the lungs, may be detected. The rate and rhythm of apical and peripheral pulses are also assessed, and any pulse deficit is noted. The nurse auscultates for extra heart sounds (especially S3 and S4) and for heart murmurs, measures blood pressure, and determines pulse pressures. A declining pulse pressure indicates reduced cardiac output. Just one assessment may not disclose significant changes in cardiac output; therefore, the nurse compares multiple assess-ment findings over time, especially those that occur with and without the dysrhythmia.
Based on assessment data, major nursing diagnoses of the patient may include:
· Decreased cardiac output
· Anxiety related to fear of the unknown
· Deficient knowledge about the dysrhythmia and its treat-ment
In addition to cardiac arrest, a potential complication that may develop over time is heart failure. Another potential complica-tion, especially with atrial fibrillation, is a thromboembolic event. If the dysrhythmia necessitates treatment with medication, the beneficial and detrimental effects must be assessed.
The major goals for the patient may include eradicating or de-creasing the incidence of the dysrhythmia (by decreasing contrib-utory factors) to maintain cardiac output, minimizing anxiety, and acquiring knowledge about the dysrhythmia and its treatment.
The nurse regularly evaluates blood pressure, pulse rate and rhythm, rate and depth of respirations, and breath sounds to de-termine the dysrhythmia’s hemodynamic effect. The nurse also asks patients about episodes of lightheadedness, dizziness, or faint-ing as part of the ongoing assessment. If a patient with a dys-rhythmia is hospitalized, the nurse may obtain a 12-lead ECG, continuously monitor the patient, and analyze rhythm strips to track the dysrhythmia.
Control of the incidence or the effect of the dysrhythmia, or both, is often achieved by the use of antiarrhythmic medications. The nurse assesses and observes for the beneficial and adverse ef-fects of each of the medications. The nurse also manages med-ication administration carefully so that a constant serum blood level of the medication is maintained at all times.
In addition to medication, the nurse assesses for factors that contribute to the dysrhythmia (eg, caffeine, stress, nonadherence to the medication regimen) and assists the patient in developing a plan to make lifestyle changes that eliminate or reduce these factors.
When the patient experiences episodes of dysrhythmia, the nurse maintains a calm and reassuring attitude. This demeanor fosters a trusting relationship with the patient and assists in reducing anxiety (reducing the sympathetic response). Successes are em-phasized with the patient to promote a sense of confidence in liv-ing with a dysrhythmia. For example, if a patient is experiencing episodes of dysrhythmia and a medication is administered that begins to reduce the incidence of the dysrhythmia, the nurse com-municates that information to the patient. The nursing goal is to maximize the patient’s control and to make the unknown less threatening.
When teaching patients about dysrhythmias, the nurse presents the information in terms that are understandable and in a man-ner that is not frightening or threatening. The nurse explains the importance of maintaining therapeutic serum levels of antiarrhythmic medications so that the patient understands why medications should be taken regularly each day. In addition, the relationship between a dysrhythmia and cardiac output is explained so that the patient understands the rationale for the medical reg-imen. If the patient has a potentially lethal dysrhythmia, it is also important to establish with the patient and family a plan of ac-tion to take in case of an emergency. This allows the patient and family to feel in control and prepared for possible events.
A referral for home care usually is not necessary for the patient with a dysrhythmia unless the patient is hemodynamically un-stable and has significant symptoms of decreased cardiac output. Home care is also warranted if the patient has significant comor-bidities, socioeconomic issues, or limited self-management skills that could potentiate the risk for nonadherence to the therapeu-tic regimen.
Expected patient outcomes may include:
1) Maintains cardiac output
a) Demonstrates heart rate, blood pressure, respiratory rate, and level of consciousness within normal ranges
b) Demonstrates no or decreased episodes of dysrhythmia
2) Experiences reduced anxiety
a) Expresses a positive attitude about living with the dys-rhythmia
b) Expresses confidence in ability to take appropriate actions in an emergency
3) Expresses understanding of the dysrhythmia and its treat-ment
a) Explains the dysrhythmia and its effects
b) Describes the medication regimen and its rationale
c) Explains the need for therapeutic serum level of the medication
d) Describes a plan to eradicate or limit factors that con-tribute to the occurrence of the dysrhythmia
e) States actions to take in the event of an emergency
Copyright © 2018-2023 BrainKart.com; All Rights Reserved. Developed by Therithal info, Chennai.